Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Miami, FL

September 14, 2022Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Sep 14, 2022, 7:16 PM EDT for Miami-Dade County, Florida. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2022, 7:16 PM EDT (23:16 UTC)
Expired
Sep 14, 2022, 8:45 PM EDT
In force
89 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 27 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS52 KMFL 142316
FFWMFL
FLC086-150045-
/O.NEW.KMFL.FF.W.0028.220914T2316Z-220915T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
716 PM EDT Wed Sep 14 2022

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Northern Miami-Dade County in southeastern Florida...

* Until 845 PM EDT.

* At 716 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain for portions of Brownsville, 
  Allapattah, and Liberty City. Between 3 and 4 inches of rain have 
  fallen. The expected rainfall rate is 2 to 5 inches in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Miami, Hialeah, Miami Springs, Liberty City, Miami International 
  Airport and Allapattah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2583 8027 2583 8022 2579 8021 2579 8023
      2578 8023 2578 8027

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2-5 INCHES IN 1 HOUR

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:40 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 14, 3:40 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Miami FL
340 PM EDT Wed Sep 14 2022

...New SHORT TERM, LONG TERM, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 334 PM EDT Wed Sep 14 2022

It's been a busy start to the afternoon, with scattered to numerous
showers and thunderstorms moving across South FL. This activity is
expected to persist through the afternoon and evening as convection
moves inland.

Current surface analysis shows a frontal boundary stalled over
northern/central FL, with a weak mid-level trough situated along the
western FL coast over the Gulf waters. While the frontal boundary
front will not make it to our CWA, both features are supporting
increased moisture transport and instability over our area. In fact,
this morning's sounding measured PWAT of 2.06 inches (well above
average climo), robust instability (CAPE ~2500 J/kg, lapse rates in
the 6.5-7 C/km range) and low-level SRH ~40 m2/s2, all conducive to
the continued development of strong showers and thunderstorms that
could produce heavy rainfall, gusty winds and frequent lightning.
These storms will be sluggish in nature as steering flow remains
weak, so localized flooding could be likely. The high-res models
show some showers lingering over inland FL and the local waters
overnight into tomorrow.

With the synoptic setup remaining unchanged tomorrow, weather
conditions will also be convectively active, with showers starting
to develop in the late morning over the local waters and along sea
breeze boundaries, then moving inland. Impacts tomorrow will be
similar to today, with heavy rain, frequent lightning and localized
flooding all possible.

After the early afternoons showers, temperatures across South FL
should remain in the mid to upper 80s, dropping to the mid and upper
70s overnight.  Hot and muggy conditions return tomorrow, with
temperatures in the high 80s and low 90s and heat indices in the
upper 90s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 334 PM EDT Wed Sep 14 2022

Peak summer conditions look to maintain their presence to start the
extended. The stationary front will continue to linger through the
weekend and may dip a bit south closer to I-4 but will still stay
well north of our area. The shortwave trough located over the Gulf
of Mexico will slowly advect into Florida and provide extra forcing
for ascent with some upper level divergence. The shortwave is
projected to arrive Friday into Saturday. In addition, the Atlantic
high will still help create a more NE/ENE low level wind flow, which
would put the focus of heavier and steadier rain toward the interior
and west coast areas. However, the extra forcing will keep chances
for showers and thunderstorms in place for east coast areas too. The
shortwave will depart on Sunday and behind that will be a deepening
upper level trough that is aided by a brisk upper level jet over the
Great Plains states. This trough is expected to be positively-tilted
as it approaches Florida Sunday night and Monday. Under the presence
of this feature, instability will increase and escalate the
chances for more scattered showers and thunderstorms.
Additionally, the pressure gradient will tighten and result in
some slightly higher wind gusts.

As we remain in this active weather period through the extended, the
sea breeze and thunderstorm outflow boundaries will continue to pose
a risk for ongoing and lingering convection. Frequent lightning,
heavy rain and strong wind gusts continue to be the main hazards
with this pattern. Periods of rain and heavy rain may continue to
lead to ponding of water on roadways and localized flooding as well.

As for temperatures, we look to cool down slightly with this active
pattern and as we approach fall. High temperatures should mainly be
in the upper 80s and heat indexes will approach triple digits but
stay well below advisory thresholds.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Wed Sep 14 2022

A band of rain with embedded storms will continue north-
northwestward over the next few hours, with restrictions expected
in the heavier rain. Scattered showers will linger for a few hours
after the main area of rain departs and a generally quiet night is
expected along the east coast. Guidance hints at some showers and
storms moving ashore near APF early tomorrow morning, with a
scattering of storms starting again late morning tomorrow across
all of south Florida.

&&

.MARINE...
Issued at 334 PM EDT Wed Sep 14 2022

Generally easterly/southeasterly flow prevails across local waters
as a frontal boundary remains stalled over northern FL. Long period
swell from the remnants of Hurricane Earl will continue to move over
the local Atlantic waters through Thursday, leading to 3-5 feet
waves off the coast of Palm Beach county. Elsewhere, expect waves
between 1-3 feet. Scattered showers and thunderstorms will impact
all local waters through the afternoon and evening hours on
Wednesday, and could lead to locally higher winds and waves.

&&

.BEACHES...
Issued at 334 PM EDT Wed Sep 14 2022

The risk of rip currents remains high for Palm Beach county beaches
through at least Thursday evening as the swell associated with the
remnants of Earl continues to impacts the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  88  77  89 /  50  80  40  70
West Kendall     75  88  75  89 /  50  70  40  70
Opa-Locka        77  88  77  88 /  50  80  40  70
Homestead        76  87  76  88 /  50  70  40  70
Fort Lauderdale  78  87  78  88 /  50  80  40  70
N Ft Lauderdale  78  87  78  88 /  50  80  40  80
Pembroke Pines   77  87  77  88 /  50  80  40  80
West Palm Beach  76  86  76  88 /  50  80  40  80
Boca Raton       77  87  77  90 /  50  80  40  80
Naples           75  86  75  87 /  60  80  50  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...ATV
LONG TERM....Redman
AVIATION...Harrigan
Hazardous weather outlook, Sep 14, 9:12 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
912 AM EDT Wed Sep 14 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
912 AM EDT Wed Sep 14 2022

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous showers and thunderstorms are
expected today, starting in the late morning along sea breeze
boundaries then propagating inland. best chances over interior
areas. Main hazards include heavy rain, frequent lightning strikes
and isolated gusty winds.

Waterspouts: A few waterspouts are possible over any of the coastal
waters today.

Excessive Rainfall: Slow-moving storms will have the potential to
produce heavy rainfall, which may lead to localized flooding.

Rip Currents: A high risk of rip currents continues for the beaches
of Palm Beach County.

Heat: Peak heat indices will be around 100 degrees this afternoon
and into early evening, with some inland locations possibly reaching
around 103-105 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Shower and thunderstorm activity will continue across South Florida
through the rest of the work week, peaking during the afternoon and
early evening each day. Gusty winds, frequent lightning, and heavy
rainfall with localized flooding may accompany thunderstorm
activity.

Heat index values will continue to be in the triple digits most
days, with the highest values observed over inland areas where
values may exceed 105 degrees.

A high risk of rip currents is expected to continue over Palm
Beach county through later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 14, 2:05 PM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Miami FL
205 PM EDT Wed Sep 14 2022

FLZ067-068-168-141830-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
205 PM EDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 230 PM EDT...

At 205 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over North County Airport, or near Palm Beach
Gardens. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Tequesta, Juno Beach,
North Palm Beach, North County Airport, Juno Ridge, The Acreage, Fau
North Campus, Philo Farms, Limestone Creek, Caloosa and Jupiter
Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2679 8038 2696 8039 2696 8014 2697 8014
      2697 8006 2681 8004
TIME...MOT...LOC 1805Z 184DEG 3KT 2689 8022

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, Sep 14, 2:17 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Miami FL
217 PM EDT Wed Sep 14 2022

FLZ066-067-141845-
Hendry FL-Inland Palm Beach County FL-
217 PM EDT Wed Sep 14 2022

...A strong thunderstorm will impact portions of east central Hendry
and southwestern Palm Beach Counties through 245 PM EDT...

At 216 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 9 miles
northwest of Rotenberger Wildlife Refuge, or 14 miles southwest of
Lake Harbor. This storm was nearly stationary.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

This storm will remain over mainly rural areas of east central Hendry
and southwestern Palm Beach Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2646 8068 2641 8103 2645 8114 2663 8107
      2668 8074
TIME...MOT...LOC 1816Z 044DEG 0KT 2651 8092

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:13 PM EDTSpecial Weather StatementMFLBroward32 min
Sep 13, 10:36 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach114 min
Sep 14, 12:01 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach119 min
Sep 14, 12:28 PM EDTSpecial Weather StatementMFLMiami-Dade32 min
Sep 14, 12:35 PM EDTAreal Flood AdvisoryMFLCollier115 min
Sep 14, 12:42 PM EDTSpecial Marine WarningMFL33 min
Sep 14, 12:49 PM EDTAreal Flood AdvisoryMFLMiami-Dade116 min
Sep 14, 1:09 PM EDTSpecial Weather StatementMFLPalm Beach36 min
Sep 14, 1:17 PM EDTSpecial Marine WarningMFL28 min
Sep 14, 2:05 PM EDTSpecial Weather StatementMFLMartin25 min
Sep 14, 2:07 PM EDTAreal Flood AdvisoryMFLPalm Beach113 min
Sep 14, 2:17 PM EDTSpecial Weather StatementMFLHendry28 min
Sep 14, 6:37 PM EDTAreal Flood AdvisoryMFLMiami-Dade113 min
Sep 14, 6:47 PM EDTAreal Flood AdvisoryMFLMiami-Dade118 min
Sep 14, 7:05 PM EDTFlash Flood WarningMFLMiami-Dade85 min
Sep 14, 7:13 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.